Psychosomatics 42:370, August 2001
© 2001 The Academy of Psychosomatic Medicine
Olanzapine-Lithium Encephalopathy Conrad M. Swartz, Ph.D., M.D., Department of Psychiatry, Southern Illinois University School of Medicine, Springfield, Illinois
Key Words: Olanzapine • Lithium • Encephalopathy
TO THE EDITOR: In a recent case we successfully treated haloperidol-lithium interaction encephalopathy by haloperidol discontinuation alone. Encephalopathy reappeared when olanzapine was added to lithium.
Mr. F, a 59-year-old white man, was admitted to a university hospital in St. Louis, Missouri, for persistent obsessive thoughts that people were plotting against him and that his bowels were constipated. Mr. F. identified these thoughts as incorrect and said they recurred frequently and he could not stop them. He described compulsions to move his bowels, and he often requested and ingested laxatives to the point that he developed diarrhea and incontinence. On interview, Mr. F. displayed no delusions or hallucinations, only obsessions; he showed no sadness or apathy. His attention and memory were impaired, and he was unable to recall his recent hospitalization for painful pancreatitis from divalproex. He showed neither ambulation difficulty nor motor weakness.
Although Mr. F. had past manic episodes, none appeared during this hospitalization. He regularly took lithium (900 mg/day), haloperidol (20 mg/day), and carbamazepine. An EEG on admission was abnormal, with sharp transient wave activity, right frontotemporal-cortical irritability and slowing, interpreted as encephalopathy with a tendency to seizures. Other admission laboratory exams were noncontributory [e.g., SGOT was normal, carbamazepine (6.5 µg/mL), and lithium (0.8 mEq/L)]. Vital signs were normal.
Haloperidol was stopped. Three days later, without other intervention, the obsessions disappeared and his attention and concentration were good. CT scan and sleep-deprived EEG awake and asleep were normal, the latter without any of the pathology previously reported. After four additional days to ensure stability, Mr. F. was discharged. His thoughts at that time remained under control.
Four weeks after discharge olanzapine (5 mg/day) was started when Mr. F. presented with persistent worries about his girlfriend's fidelity and his bowels. He was not disoriented and no delusions were noted. After another 3 weeks he was found to be disoriented. He had prepared a Thanksgiving dinner although it was only mid-October. The treating outpatient psychiatrist declined to order an EEG or neuropsychological assessment. Olanzapine was continued and the patient remained disoriented.
An encephalopathic syndrome with confusion can result from concurrent haloperidol and lithium.1,2 Despite an average 37% decrease in haloperidol blood levels by carbamazepine,3 haloperidol (20 mg/day) plainly had substantial effects on Mr. F. Neuroleptic malignant syndrome, which does not require lithium exposure, was excluded by the normal vital signs and absence of weakness. Reappearance of encephalopathy when olanzapine was added to lithium suggests a similarity in mechanism with lithium-haloperidol encephalopathy. Because the original encephalopathy resolved with haloperidol discontinuation alone, the course suggests that lithium discontinuation might not always be necessary. It might be incidental that obsessive-compulsive disorder has an excess incidence in bipolar patients.4
- Cohen WJ, Cohen NH: Lithium carbonate, haloperidol, and irreversible brain damage. JAMA 1974; 230:1283-1287[CrossRef][Medline]
- Goldman SA: Lithium and neuroleptics in combination: is there enhancement of neurotoxicity leading to permanent sequelae? J Clin Pharmacol 1996; 36:951-962[Abstract/Free Full Text]
- Hirokane G, Someya T, Takahashi S, et al: Interindividual variation of plasma haloperidol concentrations and the impact of concomitant medications: the analysis of therapeutic drug monitoring data. Ther Drug Monit 1999; 21:82-86[CrossRef][Medline]
- Krüger S, Cooke RG, Hasey GM, et al: Comorbidity of obsessive compulsive disorder in bipolar disorder. J Affect Disord 1995; 34:117-120[CrossRef][Medline]